Alert archive / Virginia / Wind Advisories in 2023

Wind Advisory 3, NWS Blacksburg, VA

January 24, 2023Grayson County, Smyth County, Tazewell County, Virginia; Mercer County, West Virginia

NWS Blacksburg, VA issued this wind advisory at Jan 24, 2023, 3:02 PM EST for Grayson County, Smyth County, Tazewell County, Virginia; Mercer County, West Virginia. It took effect at Jan 25, 2023, 1:00 AM EST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jan 24, 2023, 3:02 PM EST (20:02 UTC)
In effect from
Jan 25, 2023, 1:00 AM EST
Expired
Jan 25, 2023, 12:00 PM EST
In force
11 hr
Issued by
NWS Blacksburg, VA

Counties Grayson County, VA, Smyth County, VA, Tazewell County, VA, Mercer County, WV

The radar

The Roanoke radar (KFCX), 96 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.0 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2023-01-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2023-01-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1341 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

223 
WWUS71 KRNK 242002
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
302 PM EST Tue Jan 24 2023

VAZ007-009-015-WVZ042-250415-
/O.NEW.KRNK.WI.Y.0003.230125T0600Z-230125T1700Z/
Tazewell-Smyth-Grayson-Mercer-
Including the cities of Tazewell, Marion, Independence, Whitetop,
Troutdale, Volney, Bluefield, and Flat Top
302 PM EST Tue Jan 24 2023

...WIND ADVISORY IN EFFECT FROM 1 AM TO NOON EST WEDNESDAY...

* WHAT...Southeast winds 15 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...In Virginia, Tazewell, Smyth and Grayson Counties. In 
  West Virginia, Mercer County.

* WHEN...From 1 AM to noon EST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
3 follow-up statements
651 
WWUS71 KRNK 250314
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
1014 PM EST Tue Jan 24 2023

VAZ007-009-015-WVZ042-251115-
/O.CON.KRNK.WI.Y.0003.230125T0600Z-230125T1700Z/
Tazewell-Smyth-Grayson-Mercer-
Including the cities of Tazewell, Marion, Independence, Whitetop,
Troutdale, Volney, Bluefield, and Flat Top
1014 PM EST Tue Jan 24 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EST WEDNESDAY...

* WHAT...Southeast winds 15 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...In Virginia, Tazewell, Smyth and Grayson Counties. In 
  West Virginia, Mercer County.

* WHEN...From 1 AM to noon EST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
RCS
100 
WWUS71 KRNK 250944
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
444 AM EST Wed Jan 25 2023

VAZ007-009-015-WVZ042-251700-
/O.CON.KRNK.WI.Y.0003.000000T0000Z-230125T1700Z/
Tazewell-Smyth-Grayson-Mercer-
Including the cities of Tazewell, Marion, Independence, Whitetop,
Troutdale, Volney, Bluefield, and Flat Top
444 AM EST Wed Jan 25 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EST TODAY...

* WHAT...Southeast winds 15 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...In Virginia, Tazewell, Smyth and western Grayson 
  Counties. In West Virginia, western Mercer County.

* WHEN...Through noon today.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

11
626 
WWUS71 KRNK 251657
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
1157 AM EST Wed Jan 25 2023

VAZ007-009-015-WVZ042-251800-
/O.EXP.KRNK.WI.Y.0003.000000T0000Z-230125T1700Z/
Tazewell-Smyth-Grayson-Mercer-
Including the cities of Tazewell, Marion, Independence, Whitetop,
Troutdale, Volney, Bluefield, and Flat Top
1157 AM EST Wed Jan 25 2023

...WIND ADVISORY WILL EXPIRE AT NOON EST TODAY...

Winds will remain gusty this afternoon from 20 to 35 mph as they
turn to the west. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Jan 24, 2:29 PM EST, 33 minutes earlier.

Area forecast discussion, Jan 24, 2:29 PM EST, 33 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
229 PM EST Tue Jan 24 2023

.SYNOPSIS...
A low pressure system will track from the southern Plains to the
Great Lakes tonight that will spread rain and light winter
precipitation across the region on Wednesday. Gusty winds and
cold air and mountain snow showers will follow for Wednesday
night and Thursday. High pressure and dry weather is expected
for Friday and Saturday.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 140 PM EST Tuesday...

   Winter Weather Advisory will be issued for Wednesday...
   Wind Advisory will be issued for late tonight and Wed morning...

Models coming into agreement with the arrival time of the
precipitation on Wednesday morning. Precipitation will spread from
southwest to northeast across the the area between 09Z/4AM and
15Z/10AM. The dry slot and back edge will be clearing the foothills
and piedmont between 18Z/1PM and 21Z/4PM. Some differences in the
Bufkit forecast soundings with the 3km NAM having a stronger warm
nose and holding on to ZR longer. Expecting a sleet/freezing rain
mix at the onset, but warm air advection and low level jet is very
strong so precipitation type will eventually be either rain or
freezing rain.

Although dew points and precipitable water values rise through
tonight and Wednesday the air mass will saturate from the top
down and the evaporative cooling will help establish in-situ
wedging which will linger in the southern Shenandoah Valley and
Alleghany Highlands until the precipitation ends in the
afternoon. Little rise in temperatures is expected within the
wedge and while the precipitation is occurring. Both
temperatures tonight and on Wednesday will be non-diurnal.

As the low approaches from the southwest winds turn enough to
the southwest that the downsloping on the west side of the
Appalachians will enhance the wind speeds. Have higher gusts in
the favored areas of southwest Grayson, central Tazewell, and
Smyth County into Bluefield. So a Wind Advisory will be issued
for tonight into Wednesday morning. As the winds veer more to
the southwest on Wednesday, even though the jet will be
impressively strong, the direction will not be as favorable for
downslope enhancement after noon.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 130 PM EST Tuesday...

...Windy Thursday with mountain snow showers...

On Wednesday night low pressure will be moving into the Great
Lakes region while the front which will bring precipitation to
the area earlier Wednesday will be pushing offshore. A
secondary low forms near the Delmarva Peninsula and takes most
of the dynamics with it. However, we remain in the fast flow at
the base of the upper trough, and this will mean continued cloud
cover for the mountains and gusty westerly winds mixing down
through Thursday.

Winds will be very gusty, and will likely need a Wind Advisory
late Wednesday night and through Thursday for the mountains and
foothills, with sustained winds of 20-30 mph, and gusts to
40-50 mph. Clouds will partially clear out downwind of the
mountains Thursday morning, especially for the Piedmonts of VA
and NC, but expect clouds to persist in the mountains and
foothills through Friday as the upper storm track and 160 kt
upper pass nearby. The upper level energy will also help extend
mountain snow showers through the day Thursday and into Friday
morning. Any accumulations will be confined to the higher
peaks of western NC, along the WV/VA border, and the southern
Shenandoah Valley, which will see 1-3". Highs Thursday through
Friday will peak in the in the 30s and 40s, with 850 mb
temperatures dropping to -5 to -8C. At this time ice looks
negligible.

Confidence in the short term forecast is moderate.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 100 PM EST Tuesday...

...Rain returns Sunday afternoon...

The weekend will be slightly warmer as low pressure moves from
the northern Gulf of Mexico towards eastern NC. The resultant
southerly winds will warm the area into the 40s and 50s over the
weekend and eventually encourage clouds to form as overall
moisture ticks up. Outside of the mountains, skies will be
mostly to partly sunny on Friday and Saturday, becoming cloudy
by Sunday morning. The next chance of rain may come as early as
Sunday afternoon into Monday as a quasi-cold front crosses the
area. There is a bust potential here with the models grappling
with the timing and strength of the mid to upper level forcing.
For instance, it is possible the main surface low and most of
its precipitation track to our south, while we get just upslope
showers. The front and most of the precipitation should be well
east by Monday afternoon, with high pressure nosing into the
southern Appalachians through at least Tuesday.

Confidence in the long term forecast is moderate for winds and
temperatures, and lower for precip timing and type.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
As of 150 PM EST Tuesday...

Models coming into agreement with the arrival time of the
precipitation on Wednesday morning. Precipitation will spread
from southwest to northeast across the the area between
09Z/4AM and 15Z/10AM. The dry slot and back edge will be
clearing the foothills and piedmont between 18Z/1PM and 21Z/4PM.
Some differences in the Bufkit forecast soundings with the 3km
NAM having a stronger warm nose and holding on to ZR longer.
Best chance of ZR is at KLWB after 12Z/7AM. Have added LLWS for
Wednesday as the low level jet increases will above 50 knots.

The air mass will saturate from the top down and in-situ
wedging is established. High clouds come in tonight then
ceilings lower to MVFR as the precipitation begins Wednesday
morning. Ceilings will quickly lower to IFR before the 18Z end
of the TAF forecast period.

As the low approaches from the winds turn enough to the
southwest that the downsloping on the west side of the
Appalachians will enhance the wind speeds. Gusts along the
western slopes of the Appalachians will be 35 to 45 knots,
including at KBLF.

Above average confidence for timing of precipitation, wind, and

ceiling. Average confidence for precipitation type.

EXTENDED AVIATION OUTLOOK...

A wind shift to the west is expected Wednesday night with windy
conditions though Thursday. Skies should partially clear east
of the mountains Thursday with lingering MVFR cigs/vsbys and
snow showers across the mountains.

A return to VFR is expected Friday and Saturday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...SH
LONG TERM...SH
AVIATION...AMS/PM
Hazardous weather outlook, Jan 24, 5:17 AM EST, 9 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
517 AM EST Tue Jan 24 2023

NCZ002>006-019-020-VAZ032-033-043>047-058-059-251030-
Alleghany NC-Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-
Franklin-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-
Charlotte-
517 AM EST Tue Jan 24 2023

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ010>014-016>020-022>024-034-035-WVZ044-507-251030-
Bland-Giles-Wythe-Pulaski-Montgomery-Carroll-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Bedford-Amherst-
Monroe-Eastern Greenbrier-
517 AM EST Tue Jan 24 2023

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A wintry mix will be possible Wednesday morning. Winds will also be
quite gusty during this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-018-VAZ007-009-015-WVZ042-043-508-251030-
Ashe-Watauga-Tazewell-Smyth-Grayson-Mercer-Summers-
Western Greenbrier-
517 AM EST Tue Jan 24 2023

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

A wintry mix will be possible late tonight...after 4AM. Winds will
increase west of the Appalachian Divide.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A wintry mix will be possible early Wednesday. Winds will also be
quite gusty during this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 24, 3:01 PM ESTWinter Weather AdvisoryRNKAlleghany, Bath, Botetourt, Craig, Rockbridge, City of Buena Vista and 2 more22 hr

Nearby

Wind Advisories in Virginia, 2023Wind Advisories in West Virginia, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.